Acute Generalized Exanthematous Pustulosis Simulating Toxic Epidermal Necrolysis: A Case Report and Review of the Literature | Allergy and Clinical Immunology | JAMA Dermatology | JAMA Network
[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.170.64.36. Please contact the publisher to request reinstatement.
Observation
June 20, 2011

Acute Generalized Exanthematous Pustulosis Simulating Toxic Epidermal Necrolysis: A Case Report and Review of the Literature

Author Affiliations

Author Affiliations: Division of Dermatology, University of Calgary, Calgary, Alberta, Canada (Dr Haber). Mr Peermohamed is a medical student at the University of Calgary.

Arch Dermatol. 2011;147(6):697-701. doi:10.1001/archdermatol.2011.147
Abstract

Background  Both acute generalized exanthematous pustulosis (AGEP) and toxic epidermal necrolysis (TEN) are adverse cutaneous reactions. Despite the fact that these 2 cutaneous reactions differ in presentation, prognosis, pathologic features, and treatment, overlap can exist between them, creating a diagnostic challenge.

Observations  We describe a patient who presented with clinical features of both AGEP and TEN, and we summarize overlapping cases of AGEP-TEN that have been reported in the literature. It is essential to be able to differentiate between AGEP and TEN, as these conditions are clinically and morphologically distinct entities. They also differ considerably in their prognosis and treatment.

Conclusions  Because overlap exists, AGEP should be considered in the differential diagnosis of widespread blistering and erosive conditions. A greater understanding of how to differentiate AGEP and TEN can lead to quicker diagnosis as well as more effective case management and treatment.

×